NSAIDs Are a Common Trigger of Drug-induced Anaphylaxis

June 19, 2014
Andrew Smith

New research has reached the unexpected conclusion that non-steroidal anti-inflammatory drugs (NSAIDs) may rank among the top causes of drug-induced anaphylaxis.

New research from Brazil has reached the unexpected conclusion that non-steroidal anti-inflammatory drugs (NSAIDs) may rank among the top causes of drug-induced anaphylaxis.

Researchers from the University of Sao Paulo, who just published their findings in The Journal of Allergy and Clinical Immunology: In Practice, screened more than 800 patients who sought emergency department (ED) treatment for adverse drug reactions.

The study team identified 117 cases of anaphylaxis before assessing the most likely culprit agents, the potential mechanism for the reactions, and the treatment provided. “The prevalence of anaphylaxis is high in patients who seek medical assistance for drug reactions, but its diagnosis is missed in emergency services,” wrote the research team.

Simply finding 117 cases of anaphylaxis among just 806 people seeking medical attention for adverse reactions was unexpected, but not nearly as unexpected as the finding that NSAIDs were likely the most common trigger. Indeed, according to the research team led by Marcelo Vivolo Aun, MD, “Nonsteroidal anti-inflammatory drugs were implicated in most cases of anaphylaxis induced by drugs.”

NSAIDs have long been known to cause bronchospasm, urticaria, and angioedema in some people, but they have not typically been recognized as a major cause of anaphylaxis.

The authors defined the reactions to NSAIDs as non-allergic, since an IgE-mediated mechanism was not demonstrated. They wrote that NSAID-induced anaphylaxis tended to be milder than IgE-mediated reactions, which were strongly associated with cardiovascular dysfunction, hospitalization, and admission to the intensive care unit.

Like much prior research into the treatment of anaphylaxis at EDs, the Brazilian study found a dramatic underuse of epinephrine. Only a third of all patients who presented with anaphylaxis received it.

Nearly two thirds of all the patients who came to the ED with anaphylaxis had experienced some previous adverse reaction either to the very substance that triggered their attack or to a closely related substance. Again, the study team concluded that much of the problem lay with health care professionals. “Drugs were prescribed to many patients despite a history of previous reaction,” they wrote.

Medications clearly rank with food and insect among the major causes of anaphylaxis, but prior research has rarely identified NSAIDs among the major culprits.

That list typically begins with antibiotics -- especially penicillin -- and includes anti-seizure medications, vaccines, certain fluids used after surgery, blood and radiocontrast dyes, and pain medication. Indeed, previous studies have found that NSAIDs trigger serious reactions in only a tiny percentage of users and that most of the apparent cases of anaphylaxis they cause are, in fact, anaphylactoid reactions. (Anaphylactic reactions are due to immediate hypersensitivity involving cross-linking of drug-specific IgE. Anaphylactoid reactions are most likely related to inhibition of COX-1 by NSAIDS.)

These studies have concluded that, while NSAIDs can trigger genuine anaphylaxis, such occurrences seem to be quite rare. In many cases, people who react to one NSAID can take others safely. It is particularly likely that someone who reacts to a COX-1 inhibitor will not react to a COX-2 inhibitor, but cross reactions do occur in a minority of patients.